Hail, Redwood
- When
- July 15, 4:21 AM CST to 4:25 AM CST
- Where
- Redwood County, 0.49 mi W of Morgan
- Measured
- 1.25 in hail
- Reported by
- Trained Spotter
- Coordinates
- 44.420, -94.930
A cluster of strong thunderstorms across southwestern MN was located on the eastern periphery of an unstable air mass. A subtle shortwave over the northern plains and a strong low-level jet supported a large hail and damaging wind threat.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MPX wrote it up.
A cluster of strong thunderstorms across southwestern MN was located on the eastern periphery of an unstable air mass. A subtle shortwave over the northern plains and a strong low-level jet supported a large hail and damaging wind threat. Strong 60-80 mph winds brought down trees and power lines across Kandiyohi, Chippewa, Renville Counties, including overturning a semi in Hwy 29. A brief tornado occurred north of Clara City. Quarter to Golf Ball sized hail was also reported with these thunderstorms.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Jul 15, 1:45 AM CST, 2 hours 36 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service Twin Cities/Chanhassen MN 245 AM CDT Mon Jul 15 2024 .KEY MESSAGES... - Severe weather possible this morning and Monday afternoon. Damaging wind is the primary threat, followed by hail. The risk for tornadoes is low. - Cooler and drier weather remains on track for the rest of the week. && .DISCUSSION... Issued at 244 AM CDT Mon Jul 15 2024 Current mosaic radar imagery shows a cluster of thunderstorms currently over eastern ND. This activity is traveling southeast with an additional band of thunderstorms developing along a zone of frontogenesis downstream. Using the HRRR, as it seems to have the best handle on the current precip, this activity will reach western MN around 4 AM and travel through southern MN by mid-morning. The frontogenesis band of storms shouldn't be overly strong, but one or two supercells from the original cluster will follow in their wake. The most likely track of the supercells looks to be a line from MOX to BDH to MKT and the primary hazards associated with these storms will be large hail and damaging winds. To the east, garden variety thunderstorms and showers should spread across eastern MN and into western WI. Thus, expect at least a wet morning for most of the region before a dry period follows by early this afternoon. Once the rain exits, temperatures should climb into the low to mid 80s. However, another round of showers and thunderstorms is possible later this afternoon, mainly in southeastern MN and west-central WI, as a cold front sags south. CAMs and the Storm Prediction Center aren't too optimistic about severe weather with this round, but a stray damaging wind gust or large hailstone can't be ruled out. This precip will exit to our southeast by this evening. Following the cold front, a much milder air mass and strong surface high pressure will settle over the Upper Midwest. This will set us up for a very comfortable and dry stretch of weather Monday night through at least Friday. Highs Tuesday through Thursday will generally be in the 70s, as 80s don't look to make a return until next weekend. A few upper 40s could even occur in our rural areas Wednesday night, highlighting the coolness of this mid-summer air mass. Precipitation chances will remain very low until next weekend when long-range forecast models start to show weak impulses within the north-northwesterly upper-level flow passing through our region. However, the subtleness of these features combined with their spread of timing and placement between models provides low forecast confidence of precip next weekend at this time. We are likely heading into our first prolonged stretch of dry weather after today. && .AVIATION /06Z TAFS THROUGH 06Z TUESDAY/... Issued at 1213 AM CDT Mon Jul 15 2024 A cluster of thunderstorms currently over central ND will continue southeast, reaching western MN most likely after 09Z and continuing through southern MN . For AXN, RWF, STC, and MKT, have replaced PROB30s with TEMPOs to account for this scenario. To the east, less optimistic about strong convection farther away from the best lift and instability so have opted go with a multi-hour period of -SHRA this morning into the early afternoon. For EAU, some MVFR fog also looks probable prior to sunrise. Low-end VFR cigs will likely develop this afternoon as a cold frontal passage occurs with another round of thunderstorms possible in southeast MN and western WI. Have added PROB30s for -TSRA at MKT, MSP, RNH, and EAU to account for this potential. Skies should clear this evening. Southeasterly winds will turn more westerly as Monday progresses, exceeding 10 knots by the afternoon. Northwesterly winds will prevail this evening behind the cold front. KMSP...Opted to just have -SHRA from 12-16Z as greater confidence in morning thunderstorms is farther west. Added a PROB30 for this afternoon for possible -TSRA along the cold front. /OUTLOOK FOR KMSP/ TUE...VFR, Wind NW 5-15 kts. WED...VFR, Wind N 5-10 kts. THU...VFR, Wind VRB 0-5 kts. && .MPX WATCHES/WARNINGS/ADVISORIES... MN...None. WI...None. && DISCUSSION...CTG AVIATION...CTG
Hazardous Weather Outlook National Weather Service Twin Cities/Chanhassen MN 311 AM CDT Mon Jul 15 2024 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 160815- Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns- Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa- Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington- Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota- Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth- Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk- St. Croix-Pierce-Dunn-Pepin-Eau Claire- 311 AM CDT Mon Jul 15 2024 This Hazardous Weather Outlook is for portions of central and southern Minnesota, and west central Wisconsin. .DAY ONE...Today and Tonight. Strong to severe thunderstorms possible this morning across western and central Minnesota. Damaging winds and large hail will the be primary threats. This afternoon an additional, but lower, chance for strong to severe thunderstorms to develop again across eastern Minnesota into western Wisconsin, Damaging wind gusts are the primary threat, followed by large hail. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation may be needed.
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
318 AM CDT Mon Jul 15 2024
MNZ054-056-150900-
Chippewa MN-Lac Qui Parle MN-
318 AM CDT Mon Jul 15 2024
...A STRONG THUNDERSTORM WILL IMPACT CENTRAL LAC QUI PARLE AND
NORTHWESTERN CHIPPEWA COUNTIES THROUGH 400 AM CDT...
At 318 AM CDT, Doppler radar was tracking a strong thunderstorm near
Bellingham, or 14 miles south of Ortonville, moving southeast at 45
mph.
HAZARD...Wind gusts up to 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Madison, Dawson, Watson, Boyd, Bellingham, Cerro Gordo, Madison
Airport, and Lac Qui Parle State Park.
This includes the following highways...
U.S. Highway 212 between mile markers 14 and 31.
U.S. Highway 75 between mile markers 105 and 122.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4508 9645 4521 9638 4504 9572 4480 9593
TIME...MOT...LOC 0818Z 297DEG 39KT 4511 9635
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
CTGSpecial Weather Statement National Weather Service Twin Cities/Chanhassen MN 440 AM CDT Mon Jul 15 2024 WIZ023>028-151145- St. Croix-Pierce-Dunn-Pepin-Chippewa-Eau Claire- Including the cities of Hudson, River Falls, Menomonie, Durand, Chippewa Falls, and Eau Claire 440 AM CDT Mon Jul 15 2024 ...Areas of patchy fog early today... Areas of locally dense fog will reduce visibility to one mile or less in spots early this morning, especially in low lying areas and in river valleys. If driving, slow down, use low beam headlights, and be prepared for rapid changes in visibility. BPH
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
441 AM CDT Mon Jul 15 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0430 AM Hail 1 W Granite Falls 44.81N 95.55W
07/15/2024 E1.25 Inch Yellow Medicine MN Public
Report from mPING: Half Dollar (1.25 in.).
&&Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
516 AM CDT Mon Jul 15 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0508 AM Hail Redwood Falls 44.54N 95.12W
07/15/2024 E1.25 Inch Redwood MN Public
Report from mPING: Half Dollar (1.25 in.).
&&
BPHThe national radar mosaic for the moment the first event began.
6 thunderstorm wind, 4 hail, 1 tornado. Local standard time, as filed.
A semi was blown off Highway 29 just north of the Chippewa/Swift County line.
The tornado mostly crossed some fields, but did knock down or break about two dozen trees. Damaging thunderstorm winds from the northeast hit the area just after the tornado.
Strong northeast winds hit this area just after the tornado. Scattered trees were broken or tipped over. One farm lost much of the tin from the roof of a machine shed. Part of another machine shed was blown into a house.
A few trees and power lines were down.
Trees were down.
Railroad crossing arms on the north side of the airport were damaged.
Trees were down.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2024Every state in 2024This day in weather historyThe tornado archive for Minnesota, 2024Warnings in Minnesota, July 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1204675, 1204676, 1209313, 1204677, 1210415, 1208898, 1205359, 1205360, 1204678, 1204689, 1205363.